Advertisement

Applications of Mathematics

, Volume 62, Issue 1, pp 1–13 | Cite as

On Synge-type angle condition for d-simplices

  • Antti Hannukainen
  • Sergey Korotov
  • Michal Křížek
Article
  • 56 Downloads

Abstract

The maximum angle condition of J. L. Synge was originally introduced in interpolation theory and further used in finite element analysis and applications for triangular and later also for tetrahedral finite element meshes. In this paper we present some of its generalizations to higher-dimensional simplicial elements. In particular, we prove optimal interpolation properties of linear simplicial elements in ℝ d that degenerate in some way.

Keywords

simplicial element maximum angle condition interpolation error higher-dimensional problem d-dimensional sine semiregular family of simplicial partitions 

MSC 2010

65N30 65N50 65N12 65N15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    T. Apel: Anisotropic Finite Elements: Local Estimates and Applications. Advances in Numerical Mathematics, Teubner, Stuttgart, 1999.MATHGoogle Scholar
  2. [2]
    T. Apel, M. Dobrowolski: Anisotropic interpolation with applications to the finite element method. Computing 47 (1992), 277–293.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    I. Babuška, A. K. Aziz: On the angle condition in the finite element method. SIAM J. Numer. Anal. 13 (1976), 214–226.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    R. E. Barnhill, J. A. Gregory: Sard kernel theorems on triangular domains with application to finite element error bounds. Numer. Math. 25 (1975), 215–229.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    P. Bartoš: The sine theorem for simplexes in En. Cas. Mat. 93 (1968), 273–277 (In Czech).MATHGoogle Scholar
  6. [6]
    J. Brandts, S. Korotov, M. Křížek: On the equivalence of regularity criteria for triangular and tetrahedral finite element partitions. Comput. Math. Appl. 55 (2008), 2227–2233.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    J. Brandts, S. Korotov, M. Křížek: On the equivalence of ball conditions for simplicial finite elements in Rd. Appl. Math. Lett. 22 (2009), 1210–1212.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    J. Brandts, S. Korotov, M. Křížek: Generalization of the Zlámal condition for simplicial finite elements in Rd. Appl. Math., Praha 56 (2011), 417–424.MATHGoogle Scholar
  9. [9]
    S.-W. Cheng, T. K. Dey, H. Edelsbrunner, M. A. Facello, S.-H. Teng: Sliver exudation. Proc. of the Fifteenth Annual Symposium on Computational Geometry, Miami Beach, 1999. ACM, New York, 1999, pp. 1–13.CrossRefMATHGoogle Scholar
  10. [10]
    P. G. Ciarlet: The Finite Element Method for Elliptic Problems. Studies in Mathematics and Its Applications 4, North-Holland Publishing, Amsterdam, 1978.Google Scholar
  11. [11]
    H. Edelsbrunner: Triangulations and meshes in computational geometry. Acta Numerica (2000), 133–213.Google Scholar
  12. [12]
    F. Eriksson: The law of sines for tetrahedra and n-simplices. Geom. Dedicata 7 (1978), 71–80.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    A. Hannukainen, S. Korotov, M. Křížek: The maximum angle condition is not necessary for convergence of the finite element method. Numer. Math. 120 (2012), 79–88.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    P. Jamet: Estimations d’erreur pour des éléments finis droits presque dégénérées. Rev. Franc. Automat. Inform. Rech. Operat. 10, Analyse numer., R-1 (1976), 43–60.Google Scholar
  15. [15]
    K. Kobayashi, T. Tsuchiya: A priori error estimates for Lagrange interpolation on triangles. Appl. Math., Praha 60 (2015), 485–499.MathSciNetMATHGoogle Scholar
  16. [16]
    K. Kobayashi, T. Tsuchiya: On the circumradius condition for piecewise linear triangular elements. Japan J. Ind. Appl. Math. 32 (2015), 65–76.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    K. Kobayashi, T. Tsuchiya: Extending Babuška-Aziz’s theorem to higher-order Lagrange interpolation. Appl. Math., Praha 61 (2016), 121–133.MATHGoogle Scholar
  18. [18]
    M. Křížek: On semiregular families of triangulations and linear interpolation. Appl. Math., Praha 36 (1991), 223–232.MathSciNetMATHGoogle Scholar
  19. [19]
    M. Křížek: On the maximum angle condition for linear tetrahedral elements. SIAM J. Numer. Anal. 29 (1992), 513–520.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    V. Kučera: A note on necessary and sufficient conditions for convergence of the finite element method. Proc. Conf. Appl. Math. 2015 (J. Brandts et al., eds.). Institute of Mathematics CAS, Prague, 2015, pp. 132–139.Google Scholar
  21. [21]
    V. Kučera: On necessary and sufficient conditions for finite element convergence. Available at arXiv:1601.02942 (2016).Google Scholar
  22. [22]
    V. Kučera: Several notes on the circumradius condition. Appl. Math., Praha 61 (2016), 287–298.MathSciNetMATHGoogle Scholar
  23. [23]
    S. Mao, Z. Shi: Error estimates of triangular finite elements under a weak angle condition. J. Comput. Appl. Math. 230 (2009), 329–331.MathSciNetCrossRefMATHGoogle Scholar
  24. [24]
    P. Oswald: Divergence of FEM: Babuška-Aziz triangulations revisited. Appl. Math., Praha 60 (2015), 473–484.MATHGoogle Scholar
  25. [25]
    K. Rektorys: Survey of Applicable Mathematics. Vol. I. Mathematics and Its Applications 280, Kluwer Academic Publishers, Dordrecht, 1994.CrossRefMATHGoogle Scholar
  26. [26]
    G. Strang, G. J. Fix: An Analysis of the Finite Element Method. Prentice-Hall Series in Automatic Computation, Englewood Cliffs, New Jersey, 1973.MATHGoogle Scholar
  27. [27]
    J. L. Synge: The Hypercircle in Mathematical Physics. A Method for the Approximate Solution of Boundary Value Problems. Cambridge University Press, Cambridge, 1957.Google Scholar
  28. [28]
    A. Ženíšek: The convergence of the finite element method for boundary value problems of the system of elliptic equations. Apl. Mat. 14 (1969), 355–377 (In Czech).MathSciNetMATHGoogle Scholar
  29. [29]
    M. Zlámal: On the finite element method. Numer. Math. 12 (1968), 394–409.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Institute of Mathematics of the Academy of Sciences of the Czech Republic, Praha, Czech Republic 2017

Authors and Affiliations

  • Antti Hannukainen
    • 1
  • Sergey Korotov
    • 2
  • Michal Křížek
    • 3
  1. 1.Department of Mathematics and Systems AnalysisAalto UniversityEspooFinland
  2. 2.Department of Computing, Mathematics and PhysicsWestern Norway University of Applied SciencesBergenNorway
  3. 3.Institute of MathematicsCzech Academy of SciencesPraha 1Czech Republic

Personalised recommendations